Alert archive / Missouri / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 57, NWS St. Louis, MO

May 25, 2020Pike County, Missouri

NWS St. Louis, MO issued this severe thunderstorm warning at May 25, 2020, 3:11 PM CDT for Pike County, Missouri. It was in force for 24 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 25, 2020, 3:11 PM CDT (20:11 UTC)
Expired
May 25, 2020, 3:35 PM CDT
In force
24 min
Issued by
NWS St. Louis, MO
Area
Storm-based polygon
Hail
0.88 in
Wind
60.0 mph

County Pike County, MO

The radar

The St Louis radar (KLSX), 77 km from the middle of the area, began a volume at 20:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 25, 3:27 PM CDTTSTM WND DMG2 Ese Louisiana, MOMODOT EMPLOYEE REPORTS TREE DOWN ON HIGHWAY 79 NEAR LOUISIANA.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 16 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 8.2 hours before the alert went out and 231 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2020-05-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 36 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2020-05-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 50 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
36 J/kg
Mixed-layer CIN
-189 J/kg
Mixed-layer LCL
1120 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
50 m²/s²
0-3 km storm-relative helicity
47 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

401 
WUUS53 KLSX 252011
SVRLSX
MOC163-252045-
/O.NEW.KLSX.SV.W.0057.200525T2011Z-200525T2045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service St Louis MO
311 PM CDT Mon May 25 2020

The National Weather Service in St Louis has issued a

* Severe Thunderstorm Warning for...
  Central Pike County in northeastern Missouri...

* Until 345 PM CDT.

* At 310 PM CDT, a severe thunderstorm was located near Eolia, moving
  northwest at 40 mph.

  HAZARD...60 mph wind gusts and nickel size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Bowling Green, Louisiana, Eolia, Curryville, Tarrants, Spencerburg,
  Edgewood, Cyrene, St. Clement and Ashley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3943 9101 3941 9095 3923 9094 3922 9099
      3923 9101 3923 9118 3917 9119 3943 9143
      3946 9105
TIME...MOT...LOC 2010Z 156DEG 36KT 3922 9110 

HAIL...0.88IN
WIND...60MPH
 
$$

MRM
2 follow-up statements
382 
WWUS53 KLSX 252031
SVSLSX

Severe Weather Statement
National Weather Service St Louis MO
331 PM CDT Mon May 25 2020

MOC163-252045-
/O.CON.KLSX.SV.W.0057.000000T0000Z-200525T2045Z/
Pike MO-
331 PM CDT Mon May 25 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM CDT
FOR CENTRAL PIKE COUNTY IN NORTHEASTERN MISSOURI...

At 331 PM CDT, a severe thunderstorm was located near Tarrants,
moving northwest at 40 mph.

HAZARD...60 mph wind gusts and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Bowling Green, Louisiana, Eolia, Tarrants, Spencerburg, Edgewood and
Cyrene.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3943 9101 3941 9095 3924 9098 3924 9114
      3943 9143 3946 9105
TIME...MOT...LOC 2031Z 156DEG 36KT 3941 9121 

HAIL...0.88IN
WIND...60MPH
 
$$

MRM
936 
WWUS53 KLSX 252035
SVSLSX

Severe Weather Statement
National Weather Service St Louis MO
335 PM CDT Mon May 25 2020

MOC163-252044-
/O.CAN.KLSX.SV.W.0057.000000T0000Z-200525T2045Z/
Pike MO-
335 PM CDT Mon May 25 2020

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL PIKE COUNTY IN
NORTHEASTERN MISSOURI IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.

LAT...LON 3943 9101 3941 9095 3924 9098 3924 9114
      3943 9143 3946 9105
TIME...MOT...LOC 2032Z 156DEG 36KT 3944 9123 

$$

MRM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 25, 2:46 PM CDT, 25 minutes earlier.

Area forecast discussion, May 25, 2:46 PM CDT, 25 minutes before
Area Forecast Discussion
National Weather Service Saint Louis MO
246 PM CDT Mon May 25 2020

.SHORT TERM...  (Through Late Tuesday Night)
Issued at 245 PM CDT Mon May 25 2020

The main forecast challenges will be convective trends both for
the rest of this afternoon/evening and again on Tuesday. The
culprit responsible for this wet weather is a trough to the west,
soon to be a cutoff low as it deepens through the period.

For the rest of this afternoon/evening, expect storms to continue
to develop. The greatest concentration of storms is located
within a weak area of PVA, whose ascent has helped to enhance some
weak surface convergence across east-central MO. This is likely
to be the most focused corridor of convection, although isolated
to widely scattered convection is possible pretty much area-wide
through the early evening hours. The atmosphere is not nearly as
unstable as yesterday given a more moist profile (weaker lapse
rates) and slightly lower surface temperatures. That being said,
deep layer shear is a bit higher (20-25 knots of 0-6km shear) than
yesterday, thus that may help to offset the lesser instability to
some extent. Given the above factors, still expect a few strong
to perhaps a localized severe storm this afternoon/evening capable
of damaging wet microbursts due to heavy precipitation loading
and perhaps an isolated instance of large hail. The damaging wind
threat would be maximized with any storm clusters that can congeal
into more of an east-west fashion which would help them utilize
the deep layer wind field most favorably. In addition to these
threats, a deep moist profile (PWATs around 1.7") suggests these
storms will be efficient rainfall producers, which could lead to
localized heavy rainfall and perhaps an isolated instance of flash
flooding in areas where storms can train.

Convection should wane tonight as we lose daytime heating.
However, ensemble guidance is once again strongly suggestive that
thunderstorms will redevelop during the day on Tuesday. Subtle
shortwaves will be rotating around the deepening cutoff low, which
will help foster additional bands of convection. Instability
looks even weaker tomorrow, which should keep any severe threat
generally at bay. However, we will need to continue to monitor for
localized heavy rainfall as a very moist airmass will remain in
place. Convection will once again mainly dissipate with the loss
of daytime heating Tuesday evening.

Deitsch

.LONG TERM...  (Wednesday through Next Monday)
Issued at 229 PM CDT Mon May 25 2020

The synoptic pattern at the start of the long term period will
feature a textbook Omega block across the CONUS, with the main
feature being a pesky upper-level low spinning across the ArkLaTex
region. This system will keep the pattern active through the end of
the week, before it finally kicks off to the east and a drier regime
settles in for this weekend.

Wednesday will be similar to the past couple of days across the
region. Weak shortwaves rounding the cutoff upper-level low will
provide enough large scale ascent to foster thunderstorm development
mainly in the afternoon and early evening hours.

The latest ensemble and deterministic model suite are in fairly good
agreement with a cold front pushing down from the northwest on
Thursday. This convergent boundary, coupled with the upper-level
support from the cutoff low will likely make Thursday the wettest
day of the period (the most widespread convection), which is shown
well in the probabilistic ensemble guidance from the National Blend
of Models (NBM).

The ensemble guidance is also in agreement that the surface front
will slowly sag southeast of the region by Friday afternoon, finally
allowing a much drier and cooler airmass to filter into the region
Saturday into Sunday. If trends hold, it will be a very pleasant
weekend with much lower humidity values and high temperatures in the
mid to upper 80s.

Deitsch

&&

.AVIATION...  (For the 18z TAFs through 18z Tuesday Afternoon)
Issued at 1208 PM CDT Mon May 25 2020

Main forecast concern will be thunderstorm timing and coverage
this afternoon and evening. Have the highest confidence in storms
at COU and UIN, where a TEMPO group for TSRA has been added.
In the St. Louis metro area, confidence is a bit lower and thus
have stuck with VCTS for now and will amend as confidence grows.
Otherwise, convective coverage should diminish after the sun sets
this evening, leaving a mainly dry and VFR overnight period. Winds
will be out of the SE today into tonight around 5-10 knots, but
gusts will increase to about 15 knots late Tuesday morning.

SPECIFICS FOR KSTL:
Main concern will be thunderstorm timing and coverage this
afternoon into early this evening. Will continue with VCTS wording
for now, but will continue to carefully monitor storm development
in southeastern MO and whether that activity can expand and
approach the STL terminal by 19-20Z. Otherwise, conditions should
be dry and VFR tonight. Additional thunderstorms are possible on
Tuesday afternoon. Winds through the period will be out of the SE
at 5-10 knots, with higher gusts expected late Tuesday morning
into Tuesday afternoon.

Deitsch

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&

WFO LSX
Hazardous weather outlook, May 25, 2:57 PM CDT, 14 minutes before
Hazardous Weather Outlook
National Weather Service Saint Louis MO
257 PM CDT Mon May 25 2020

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-262000-
Adams IL-Audrain MO-Bond IL-Boone MO-Brown IL-Calhoun IL-Callaway MO-
Clinton IL-Cole MO-Crawford MO-Fayette IL-Franklin MO-Gasconade MO-
Greene IL-Iron MO-Jefferson MO-Jersey IL-Knox MO-Lewis MO-Lincoln MO-
Macoupin IL-Madison IL-Madison MO-Marion IL-Marion MO-Moniteau MO-
Monroe IL-Monroe MO-Montgomery IL-Montgomery MO-Osage MO-Pike IL-
Pike MO-Ralls MO-Randolph IL-Reynolds MO-Saint Charles MO-
Saint Clair IL-Saint Francois MO-Saint Louis City MO-Saint Louis MO-
Sainte Genevieve MO-Shelby MO-Warren MO-Washington IL-Washington MO-
257 PM CDT Mon May 25 2020

This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Tonight.

There is a chance for an isolated severe storm or two this evening
capable of hail to the size of quarters and damaging winds to 60 mph.
Additionally, locally heavy rainfall will be possible in any storm
which could lead to localized flash flooding.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Additional thunderstorms are expected Tuesday through Friday. Storms
will be capable of cloud to ground lightning and locally heavy
rainfall.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and evening.
Spotters are encouraged to report any severe weather, if observed,
to the National Weather Service.

Deitsch

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 24, 8:19 PM CDTAreal Flood AdvisoryLSXLewis, Marion3 hr
May 24, 8:54 PM CDTFlash Flood WarningLSXJefferson6 hr
May 24, 9:07 PM CDTAreal Flood AdvisoryLSXWashington3 hr
May 25, 6:16 AM CDTRiver Flood WarningLSXJefferson4 hr
May 25, 10:35 AM CDTRiver Flood WarningLSXPike4 days
May 25, 10:35 AM CDTRiver Flood WarningLSXPike6 days
May 25, 2:59 PM CDTSevere Thunderstorm WarningLSXLincoln20 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.